Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Norman, OK

July 26, 1996Alfalfa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 26, 1996, 5:00 AM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 26, 1996, 5:00 AM CDT (10:00 UTC)
Expired
Jul 26, 1996, 8:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 25 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 261002
FFWOKC
OKC003-261300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 AM CDT FRI JUL 26 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN ALFALFA

INCLUDING THE FOLLOWING LOCATIONS
     AMORITA...BURLINGTON...BYRON AND DRIFTWOOD

NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT FOUR TO FIVE INCHES OF
RAIN HAS FALLEN IN THE BYRON AND AMORITA AREAS OF NORTHERN ALFALFA
COUNTY SINCE 3 AM.  PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE
THROUGH 6 AM.  PEOPLE NEAR THE MEDICINE LODGE RIVER AND THE SANDY CREEK
AS WELL AS NEAR HIGHWAYS 11 AND 58 IN NORTHERN ALFALFA COUNTY SHOULD BE
ALERT FOR THE POSSIBILITY OF FLASH FLOODING.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH WATER IS ON
ROADS.  MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN
DEPTH.

LAT...LON 3684  9825 3689  9845 3700  9845 3700  9817

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:55 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 26, 4:55 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 AM CDT FRI JUL 26 1996

CURRENT PRECIPITATION ACROSS NORTHERN OKLAHOMA SHOULD MOVE OUT OF
NORTH CENTRAL OKLAHOMA BY LATE MORNING.  ANOTHER, MORE ORGANIZED,
ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TONIGHT AS A SURFACE
LOW ENHANCES UPSLOPE NEAR THE LEE SLOPES IN CO WHERE STORMS WILL
ONCE AGAIN FORM THIS AFTERNOON.  ADDITIONALLY, THE NOSE OF A 40KT
MID LEVEL JET IS FORECAST TO NOSE INTO WESTERN KS EARLY THIS EVENING
PROVIDING THE SHEER FOR LARGER AND LONGER-LIVED STORMS.  THESE WILL
LIKELY MAKE IT INTO AT LEAST NORTHERN OKLAHOMA TONIGHT.  BOTH THE
NGM AND ETA INDICATED A TEMPORARY END TO THE WEAK WAVES ON THE EAST
SIDE OF THE UPPER RIDGE SATURDAY AFTERNOON, SO POPS WILL BE SLIGHTLY
LOWER THEN THAN THIS AFTERNOON.

TEMPERATURES WILL BE MUCH AS THEY WERE THURSDAY, EXCEPT COOLER IN
THE MOSTLY CLOUDY AREAS OF THE NORTH.

FCSTID = 9
OKC   89  71  89  71 /  30  40  20  40
HBR   91  70  93  70 /  10  20  10  20
SPS   95  70  94  70 /  20  30  20  30
GAG   86  67  89  65 /  40  70  30  30
PNC   91  71  88  71 / 100  90  30  60
DUA   92  71  91  71 /  10  20  30  40

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:55 AM CDTFlash Flood WarningOUNAlfalfa3 hr
Jul 26, 10:34 AM CDTFlash Flood WarningOUNAlfalfa116 min
Jul 26, 1:47 PM CDTSevere Thunderstorm WarningOUNOklahoma43 min
Jul 26, 3:10 PM CDTSevere Thunderstorm WarningOUNGarvin50 min
Jul 26, 3:25 PM CDTSevere Thunderstorm WarningOUNPottawatomie35 min
Jul 26, 3:48 PM CDTSevere Thunderstorm WarningOUNCarter, Murray42 min
Jul 26, 4:00 PM CDTSevere Thunderstorm WarningOUNPontotoc30 min
Jul 26, 4:24 PM CDTSevere Thunderstorm WarningOUNJohnston36 min
Jul 26, 4:32 PM CDTSevere Thunderstorm WarningOUNPontotoc43 min
Jul 26, 4:40 PM CDTSevere Thunderstorm WarningOUNCarter35 min
Jul 26, 4:54 PM CDTSevere Thunderstorm WarningOUNCoal21 min
Jul 26, 6:30 PM CDTSevere Thunderstorm WarningOUNTillman45 min

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.